Call Us / 216.504.0400

Risk of Cipro-Induced Achilles Tendinopathy and Rupture

Achilles tendinopathy is considered an overuse syndrome from excessive loading of the tendon during vigorous training activity. Possible mechanical causes include poor gastrocnemius-soleus flexibility, low-flexibility shoes, muscle fatigue resulting in tendon elongation, and micro-tearing. Achilles tendon rupture (ATR) is a condition that manifests as a complete or partial rupture of the Achilles tendon. The prevalence of ATR has been reported in a number of studies with a range of 6 to 37/100,000 persons and increases with age. There is a peak incidence of ATR in middle-aged individuals due to weakening of the tendon from a decline in physical activity.


Since 1983, fluoroquinolones have also been reported to be associated with disruption of tendons. There has been a marked increase in the number of reports of spontaneous tendinopathy and tendon rupture associated with Cipro and other fluoroquinolone antibiotics. Tendinopathy induced by fluoroquinolone (FQ) antibiotics is a topic of controversy, with many researchers believing in a direct causal relationship while others believing that the risk is negligible. With the advent of a “black-box warning” mandated by the United States Food and Drug Administration (FDA), there is enough data to suggest that FQs should be used cautiously in a selected population of patients.


Achilles tendonitis precedes acute rupture when associated with FQ-induced tendinopathy. Although most young individuals recover completely following tendon rupture, ATR can be associated with considerable morbidity and loss of function, especially among the elderly, thus emphasizing the importance of assessing for risk factors and recognizing early symptoms of tendinitis.


FQ-induced tendinopathy has been observed at various dosages, with the most profound effects at higher dosages. The average age of FQ-induced tendinopathy is 64 years, with a male-to-female ratio of 2:1, and a 27-percent incidence of bilateral involvement. Although more than 95 percent of cases of tendinitis/rupture secondary to FQ involve the Achilles tendon, other reported sites of tendon involvement include the quadriceps, peroneus brevis, and rotator cuff. Although there is no definitive explanation as to why drug-induced tendinopathy/rupture most frequently involves the Achilles tendon, it has been theorized that the rapid and immense loading during weight-bearing activities (i.e., walking, running, athletic activities) may place the Achilles tendon at greater risk than other tendon sites.


Based on epidemiological data, when compared to other classes of antibiotics, FQs demonstrate a 3.8-fold greater risk for development of Achilles tendinitis/rupture. In addition, in a large population-based case control analysis, patients treated with FQs exhibited a substantially increased risk of developing tendon disorders overall (1.7-fold), tendon rupture (1.3-fold), and ATR (4.1- fold). In the same study, compared to age-matched controls, patients taking FQs with concurrent exposure to corticosteroids were found to experience a compounding effect on the risk of tendon rupture, specifically a 46-fold greater predisposition. Age also appears to correlate with a greater risk of FQ-induced tendinopathy. It has been estimated that 2 to 6 percent of all ATRs among patients greater than 60 years of age could be attributed to the use of a FQ.16 Additionally, patients greater than 60 years of age who were recently treated with a FQ for 1 to 30 days were at a 1.5-fold and a 2.7-fold greater risk for development of tendon disorders and tendon rupture as compared to patients less than 60 years of age, respectively.


Some authors have recommended that patients with a history of Achilles tendinitis and advanced age should not be prescribed FQ antibiotics. Although the prevalence of FQ-induced tendon injury is low in the general population (0.14–0.4%), the risk of tendinitis/tendon rupture is substantially increased in patients with chronic renal failure, hemodialysis, and systemic corticosteroid therapy. Decreased renal clearance of FQ may also play a contributory role in predisposing patients to tendinopathies. In addition, according to the FDA safety information and adverse event reporting program, kidney, heart, and lung transplant recipients are at an increased risk for development of tendinopathies associated with FQ use. Obesity, hyperlipidemia, hyperparathyroidism, musculoskeletal disorders, and diabetes are all well-established risk factors for tendinopathy/tendon rupture, and with their risk potential possibly exacerbated by concurrent FQ exposure.



Latency Period

The mean latency period between the start of FQ treatment and occurrence of tendinopathy has been reported to be a few hours to months, with a median onset of 6 days. In one report, half of tendon ruptures occurred within one week of FQ administration, with symptoms starting within two hours in one patient. Approximately 85 percent of patients present in less than one month, with 20 percent having a history of oral corticosteroid use. Available data indicates that the risk of a person suffering an ATR was three-fold higher within 90 days of using a FQ for the first time. Approximately 41 to 50 percent of patients with FQ-induced tendinopathy experienced ATR even after FQ therapy was discontinued.



Causation Analysis

It can be difficult to prove cause-and-effect relationships involving medications and certain side effects. This is particularly true in untoward effects such as tendon ruptures, which may occur in the absence of any medication, particularly since the reported cases frequently had coexisting risk factors. However, clinical reports, histopathologic findings, and an experimental model support a causal relationship between fluoroquinolone use and tendon ruptures.


Case reports of patients with fluoroquinolone-associated disruption of the Achilles tendon in which histopathology was obtained have demonstrated a pattern of necrosis and cystic change that are not found in non-drug-associated tendinopathies. Further support for a causal effect of fluoroquinolones on tendons comes from an animal model. One day after juvenile rats were given a single dose of a FQ antibiotic, their Achilles tendons showed alterations of the collagen, edema, and an inflammatory infiltrate. After administration of the FQ for 2 weeks, the inflammation had subsided, and regenerated fibroblasts with foci of fibrosis were found, consistent with a healing process after the resolution of fluoroquinolone-induced inflammation.


Overall, the literature supports the occurrence of an abnormal reactive healing response, or cystic degeneration following the administration of FQs in some patients. Furthermore, changes in cellular function induced by FQs, similar to those seen in tendon overuse conditions, are associated with increased glycosaminoglycans. Such changes may predispose tendons to rupture, just as could be expected for cystic degeneration.




  1. Corrao G, Zambon A, Bertù L, et al. Evidence of tendinitis provoked by fluoroquinolone treatment: a case-control study. Drug Saf 2006;29(10):889–896.
  2. Khaliq Y and Zhanel GG. Fluoroquinolone-associated tendinopathy: A critical review of the literature. Clinical Infectious Diseases 2003; 36:1404–10.
  3. Kim GK and Del Rosso JQ. The risk of fluoroquinolone-induced tendinopathy and tendon rupture: What does the clinician need to know? J Clinical and Aesthetic Dermatology 2010;3(4):49-54.
  4. Lipsky BA and Baker CA. Fluoroquinolone toxicity profiles: A review focusing on newer agents. Clinical Infectious Diseases 1999;28:352–64.
  5. McGarvey WC, Singh D, Trevino SG. Partial Achilles tendon ruptures associated with fluoroquinolone antibiotics: a case report and literature review. Foot Ankle Int 1996;17:496-498.
  6. Van der Linden PD, can de Lei J, Nab HW, et al. Achilles tendinitis associated with fluoroquinolones. Br J Clin Pharmacol 1999;48:433–437.
  7. Van der Linden PD, Sturkenboom M, Herings R, et al. Fluoroquinolones and risk of Achilles tendon disorders: case­control study. BMJ 2002;324:1306-1307.
  8. Van der Linden PD, Sturkenboom M, Herings R, et al. Increased risk of Achilles tendon rupture with quinolone antibacterial use, especially in elderly patients taking oral corticosteroids. Arch Intern Med 2003;163:1801-1807.
  9. Waknine Y. Fluoroquinolones earn black box warning for tendon related adverse effects.
  10. Williams RJ, Attia E, Wickiewicz TL. The effect of ciprofloxacin on tendon, paratendon, and capsular fibroblast metabolism. Am J Sports Med 2000;28(3);364–369.
  11. Zabraniecki L, Negrier I, Vergne P, et al. Fluoroquinolone induced tendinopathy: report of 6 cases. J Rheumatol 1996;23:516-520